South Dakota, 2022

High Wind in South Dakota, May 19, 2022

May 19, 2022 · NWS UNR · 3 events in 3 counties and zones

A cold front brought gusty winds to much of western South Dakota. The strongest winds developed across portions of the west central South Dakota plains, where some gusts of 60 to 70 mph occurred for a relatively brief period during the late morning and midday hours.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A cold front brought gusty winds to much of western South Dakota. The strongest winds developed across portions of the west central South Dakota plains, where some gusts of 60 to 70 mph occurred for a relatively brief period during the late morning and midday hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 19, 4:23 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, May 19, 4:23 AM MST, 3 hours 37 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
523 AM MDT Thu May 19 2022

.DISCUSSION...(Today Through Wednesday)
Issued at 224 AM MDT Thu May 19 2022

Mean upper trough will reside in the northern CONUS into mid next
week, supporting below normal temps and unsettled conds. Leading
edge of much colder weather is entering eastern MT, as the lead
sfc wave progresses across the northern Plains. WAA per the
southerly LLJ ahead of this feature will support a few showers and
maybe a TS or two over the the eastern FA. Otherwise, attention
turns toward the advancing cold front and cold front aloft, which
will support gusty winds, falling temps, and rain respectively.
Although it will breezy for a period today, models have backed off
on the stronger winds and duration with only a small window of
adv level winds expected today, mainly with the cold front this
morning. Hence, have decided to trim the wind adv area out of
scentral SD, adjusting the start and end time, focusing on the
cold front. Lowered highs in the west given faster frontal push
and expected precip associated with the cold front aloft. Some
snow may mix with precip this afternoon in the higher terrain
given falling wet bulbs, however the best chance to see snow will
be Friday morning as the bulk of cold air arrives with another
round of lift. Expecting at most an inch in mainly the higher
elevations of the BH. The biggest impact from this anomalously
cold system will be temps with expected frost/freeze. Portions of
NE WY will see lows around freezing tonight, with most of the area
then seeing temps around or below freezing both Friday night and
Sat night. Will defer any frost/freeze headlines given the periods
and have continued a frost mention in the forecast. Cold core
aloft will support diurnal instability both Friday and Sat
afternoons, esp over and downwind the BH where slightly better
chances for rain/snow showers will be found. A break in activity
is expected Sunday with dry conds forecast. However, several
impulses will rotate through the flow through mid next week,
supporting chances for showers along with a slow warming trend,
before a ridge of high pressure builds over the Rockies and pushes
east supporting much warmer and drier weather later next week.

&&

.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 517 AM MDT Thu May 19 2022

A cold front will move through the CWA this morning. Gusty
northwesterly winds will follow the front, with gusts of 35 to 40
kts possible over the South Dakota plains. Some rain showers may
develop with the front and MVFR conditions will be possible with
any showers. Winds will diminish this evening and showers will
move out of the area from north to south.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 2 PM MDT this afternoon for SDZ013-014-031-
     032-043-073.

WY...None.
&&

DISCUSSION...JC
AVIATION...Wong
Hazardous weather outlook, May 19, 3:33 AM MST, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
433 AM MDT Thu May 19 2022

SDZ001-002-012>014-025>027-029>032-041>044-046-047-049-072>074-
WYZ055-058-071-201300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Southern Foot Hills-
Southern Black Hills-Custer Co Plains-Pennington Co Plains-Haakon-
Fall River-Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Southern Campbell-Weston-Northeastern Crook-
433 AM MDT Thu May 19 2022 /533 AM CDT Thu May 19 2022/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-028-WYZ057-201300-
Northern Black Hills-Central Black Hills-Wyoming Black Hills-
433 AM MDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of the Black Hills
of South Dakota...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

An inch or two of snow is possible late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054-056-201300-
Northern Campbell-Western Crook-
433 AM MDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of northeast
Wyoming.

.DAY ONE...Today and Tonight

A light dusting of snow is possible late tonight into Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 19, 7:09 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 AM MDT THU MAY 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 AM     NON-TSTM WND GST 7 NW ROCKYPOINT         44.99N 105.19W
05/19/2022  M50 MPH          CAMPBELL           WY   MESONET

&&

CALDERON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Pennington Co Plains

When
May 19, 8:00 AM MST to 11:30 AM MST
Where
Pennington Co Plains forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
44.004, -102.824 (the zone’s center; the record gives no point)

High Wind, Custer Co Plains

When
May 19, 9:00 AM MST to 11:30 AM MST
Where
Custer Co Plains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
43.678, -103.451 (the zone’s center; the record gives no point)

High Wind, Haakon

When
May 19, 10:30 AM MST to 12:30 PM MST
Where
Haakon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
44.294, -101.540 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015916, 1015918, 1017411.